Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 74, NWS Newport/Morehead City, NC

September 22, 2025Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 22, 2025, 7:50 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Sep 22, 2025, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2025, 7:50 PM EDT (23:50 UTC)
In effect from
Sep 22, 2025, 8:00 PM EDT
Expired
Sep 23, 2025, 7:59 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WHUS42 KMHX 222350
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
750 PM EDT Mon Sep 22 2025

NCZ203>205-231200-
/O.CAN.KMHX.BH.S.0073.000000T0000Z-250923T0000Z/
/O.NEW.KMHX.BH.S.0074.250923T0000Z-250924T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
750 PM EDT Mon Sep 22 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Ocracoke.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-231200-
/O.CAN.KMHX.BH.S.0073.000000T0000Z-250923T0000Z/
/O.NEW.KMHX.BH.S.0074.250923T0000Z-250924T0000Z/
East Carteret-
750 PM EDT Mon Sep 22 2025

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE LOOKOUT 
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...Core Banks beaches.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
3 follow-up statements
024 
WHUS42 KMHX 230821
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
421 AM EDT Tue Sep 23 2025

NCZ203>205-232030-
/O.CON.KMHX.BH.S.0074.000000T0000Z-250924T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
421 AM EDT Tue Sep 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Ocracoke.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-232030-
/O.CON.KMHX.BH.S.0074.000000T0000Z-250924T0000Z/
East Carteret-
421 AM EDT Tue Sep 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...Core Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
748 
WHUS42 KMHX 231605
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1205 PM EDT Tue Sep 23 2025

NCZ196-203>205-240000-
/O.CON.KMHX.BH.S.0074.000000T0000Z-250924T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
1205 PM EDT Tue Sep 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

Martin
446 
WHUS42 KMHX 232359
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
759 PM EDT Tue Sep 23 2025

NCZ196-203>205-241200-
/O.CAN.KMHX.BH.S.0074.000000T0000Z-250924T0000Z/
/O.NEW.KMHX.BH.S.0075.250924T1200Z-250925T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
759 PM EDT Tue Sep 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 6:48 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 22, 6:48 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
648 PM EDT Mon Sep 22 2025

.SYNOPSIS...
High pressure will continue to extend over Eastern NC from the
northeast for the next few days, with weak front and coastal
troughing offshore. Another low pressure system will move in
from the west late week.

&&

.NEAR TERM /TONIGHT/...
As of 645 PM Monday...

Key Messages

 - Monitoring potential for dense fog tonight

Through tonight, high pressure is forecast to remain locked in
across ENC, with coastal troughing situated just offshore. The
gradient between the two is expected to weaken tonight, with
mostly light winds expected areawide. Light winds plus decent
radiational cooling conditions appears supportive of fog
development tonight. The latest short-term hi-res ensemble
guidance give a 50-70% chance of dense fog developing,
especially across the coastal plain. In light of this, we'll
continue to advertise fog in the forecast, hitting it the
hardest inland. A Dense Fog Advisory may eventually be needed
should the forecast pan out as advertised. One caveat tonight is
cloudcover. Ongoing high clouds are expected to thin out
tonight, but if this doesn't occur, it could have an impact on
where/if fog develops. Additionally, a weak mid-level shortwave
is forecast to lift NE through the Carolinas tonight, and this
may help pull the coastal trough closer to the coast. If this
happens, lower clouds may develop along the coast, further
decreasing the risk of fog development. Unrelated to fog, this
may also allow a few showers to reach the coast overnight as
well.

&&

.SHORT TERM /TUESDAY/...
As of 200 PM Monday...Areas of dense fog may be ongoing early
Tuesday morning, especially inland across the coastal plain. Any
fog that develops should mix out by 9-10 am.

Along the coast, a weak coastal trough may be close enough to
support a few showers, especially from Cape Lookout to Cape
Hatteras. Elsewhere, it looks like the area will remain capped
enough to limit the risk of thunderstorm development, even with
the afternoon seabreeze. A light southerly flow developing
should help temperatures to get warmer than today, reaching the
mid to upper 80s inland, and upper 70s to low 80s along the
coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 1 AM Monday...

Key Messages:

- Mostly dry through Wednesday

- Pattern becomes more unsettled late week through the weekend

By Wednesday, these pieces of energy will merge into one large
closed low over the midwest and further strength the surface low
beneath it. This system will be slow to cross the CONUS, but
will eventually be our primary weather maker later in the week.

Wednesday...The ridge aloft will continue to amplify, increasing
heights across ENC and sending high temps to nearly 90 across the
coastal plain and low-80s at the beaches. PoPs remain below
mentionable at this time, but more vigorous updrafts along the
seabreeze could generate a few isolated showers.

Thursday...SW flow and persistent upper ridging will keep temps
around the same on Thursday. Moisture advection will make things
feel a bit muggier, further supporting higher PoPs and greater
likelihood of a few rumbles of thunder.

Friday-Sunday...Heights will fall as the deep trough approaches from
the west, likely not crossing the Appalachians until late Friday
night. Greatest chance for showers and thunderstorms remains to be
Friday-Saturday (50-70%) with the cold front forecast to cross the
area on Saturday. PoPs (20-30%) will linger into Sunday with broad
upper level support remaining over the area.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through TUESDAY/...
As of 645 PM Monday...

Key Messages

 - Increased risk of LIFR conditions tonight/early Tuesday AM

High pressure nosing into the area should support light winds
tonight amid mostly clear skies, setting up decent radiational
cooling conditions. There has been a consistent FG signal in the
guidance for tonight, and the latest ensemble guidance
continued this trend, showing a 50-70% chance of LIFR
conditions. Will continue to trend the TAFs more pessimistic
tonight. This sets the stage for widespread IFR/LIFR conditions
tonight, with periods of 1/4SM FG possible. For now, this
appears to be more of a FG signal and less of a low stratus
signal, and this is what the TAFs will reflect. FG should mix
out by 13-14z, with lingering MVFR CIGs possible through about
15z. VFR conditions are then expected for the remainder of the
day.

LONG TERM /Tuesday night through Saturday/...
As of 1:40 AM Monday...

Daytime VFR conditions should persist through mid week, although
chances for late night/early morning fog and low stratus will be
possible. The pattern becomes more unsettled later in the week with
greater PoPs bringing increased chances for sub-VFR conditions
through the rest of the period.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 645 PM Monday...

Key Messages

 - Gradually improving conditions across the coastal waters

Northeast winds of 10-15 kt are forecast to lay down to 5-10 kt
overnight as the gradient relaxes across the area. Light
northeast winds are forecast to become southeast by Tuesday
afternoon, but remain light (5-10kt). While winds will be laying
down, seas will be slower to lay down, likely due to the
arrival of long period swell from distant Hurricane Gabrielle.
With this swell, wave heights are not expected to be overly
impressive, but should be 4-6 ft at 11-13s. Because of this,
SCAs will continue into Tuesday for the central waters. Stay
tuned in case the swell ends up stronger than forecast.

Lastly, a coastal trough (currently located about 40-50nm
offshore), is forecast to shift west and north, and may support
a risk of a few thunderstorms for the outer reaches of the
central and southern waters later tonight into Tuesday.

LONG TERM /Tuesday night through Saturday/...
As of 1:50 AM Monday...

NE winds at 5-10 kt will veer to the SE through Tuesday and to
the south on Wednesday. On Tuesday, seas will be 4-6 ft across
the central waters and 4-5 ft elsewhere at 11-12 seconds. Seas
and periods will subside through the day, becoming 3-4 ft at
10-11 seconds on Wednesday.

&&

.TIDES/COASTAL FLOODING...
As of 200 PM Monday...Long period swell from distant Hurricane
Gabrielle will continue to reach the coast of ENC over the next
1-2 days. The latest guidance suggests this will be a 11-13s
swell which is notable, but waves are only forecast to be 3-5
ft, which isn't as notable. Still, for vulnerable areas outside
of dune protection, some minor runup impacts may occur around
the times of high tide (as was seen near the hotels in Buxton
this morning). At this time, the impact doesn't appear to be
headline-worthy, but we'll continue to monitor trends in
guidance and observations in case the swell ends up more
notable.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for AMZ152-154.
     Small Craft Advisory until 7 PM EDT this evening for AMZ156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...RM
LONG TERM...OJC
AVIATION...RM/CQD/OJC
MARINE...RM/CQD/OJC
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 22, 3:21 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
321 PM EDT Mon Sep 22 2025

NCZ047-081-094-194-195-231930-
Mainland Dare-Mainland Hyde-Pamlico-Southern Craven-West Carteret-
321 PM EDT Mon Sep 22 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-231930-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
321 PM EDT Mon Sep 22 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-231930-
Coastal Onslow-
321 PM EDT Mon Sep 22 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>046-079-080-090>092-193-198-231930-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Northern Craven-Inland Onslow-
321 PM EDT Mon Sep 22 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Areas of dense fog appear likely late this evening through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of dense fog will likely be ongoing early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:02 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde24 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.